Alert archive / New Mexico / Tornado Warnings in 2025

Tornado Warning 6, NWS Albuquerque, NM

April 26, 2025Chaves County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Apr 26, 2025, 7:28 PM MDT for Chaves County, New Mexico. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2025, 7:28 PM MDT (01:28 UTC)
Expired
Apr 26, 2025, 7:49 PM MDT
In force
21 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 132 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 2:48 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1684 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

249 
WFUS55 KABQ 270128
TORABQ
NMC005-270200-
/O.NEW.KABQ.TO.W.0006.250427T0128Z-250427T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
728 PM MDT Sat Apr 26 2025

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  Eastern Chaves County in southeastern New Mexico...

* Until 800 PM MDT.

* At 728 PM MDT, a severe thunderstorm capable of producing a 
  tornado was located 24 miles southeast of Elkins, or 43 miles east 
  of Roswell, moving east at 10 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught
           without shelter. Mobile homes will be damaged or
           destroyed. Damage to roofs, windows and vehicles will
           occur. Tree damage is likely.

* Locations impacted include...
  Mainly rural areas of Eastern Chaves County.

This includes Highway 380 between Mile Markers 193 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is hiding this tornado. Do not wait to see or hear 
the tornado. Take cover now!

&&

LAT...LON 3357 10372 3340 10372 3340 10377 3332 10377
      3334 10384 3360 10393
TIME...MOT...LOC 0128Z 248DEG 8KT 3344 10379

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

53-Schroeder
1 follow-up statement
333 
WWUS55 KABQ 270149
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
749 PM MDT Sat Apr 26 2025

NMC005-270159-
/O.CAN.KABQ.TO.W.0006.000000T0000Z-250427T0200Z/
Chaves NM-
749 PM MDT Sat Apr 26 2025

...TORNADO WARNING IS CANCELLED FOR EASTERN CHAVES COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled. However, gusty winds are 
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement 
agency. They will send your report to the National Weather Service 
office.

A Tornado Watch remains in effect until 900 PM MDT for a portion of 
southeast New Mexico.

&&

LAT...LON 3360 10393 3357 10372 3340 10372 3340 10377
      3332 10377 3334 10384
TIME...MOT...LOC 0128Z 248DEG 8KT 3344 10379

$$

53-Schroeder

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Apr 26, 5:57 PM MDT, 1 hour 31 minutes earlier. Its key messages:

  • Updated at 544 PM MDT Sat Apr 26 2025
  • Isolated severe storms will develop in eastern New Mexico this afternoon. A few storms will produce hail and/or damaging wind gusts. There is a low chance of tornadoes and flash flooding.
  • Critical fire weather conditions will increase the risk of fire spread along and southwest of the middle and lower Rio Grande Valley today, with stronger southwest winds on Sunday creating a more widespread risk of fire spread.
  • Strong southwest winds may down tree limbs and cause damage to utility poles in central and eastern New Mexico Sunday afternoon. Blowing dust and hazardous crosswinds may impact travel.
  • Chances for showers and storms will increase going into the middle of next week across eastern and portions of northern NM.
Area forecast discussion, Apr 26, 5:57 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
557 PM MDT Sat Apr 26 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 544 PM MDT Sat Apr 26 2025

- Isolated severe storms will develop in eastern New Mexico this
  afternoon. A few storms will produce hail and/or damaging wind
  gusts. There is a low chance of tornadoes and flash flooding.

- Critical fire weather conditions will increase the risk of fire
  spread along and southwest of the middle and lower Rio Grande
  Valley today, with stronger southwest winds on Sunday creating
  a more widespread risk of fire spread.

- Strong southwest winds may down tree limbs and cause damage to
  utility poles in central and eastern New Mexico Sunday
  afternoon. Blowing dust and hazardous crosswinds may impact
  travel.

- Chances for showers and storms will increase going into the
  middle of next week across eastern and portions of northern NM.

&&

.SYNOPSIS...
Issued at 109 PM MDT Sat Apr 26 2025

Strong to severe storms may develop east of the central mountain
chain today, with large hail and damaging winds as the main threat,
with a low chance of a tornado. A minor flash flooding risk exists
in areas that received substantial rain last night. Strong winds and
low humidity values will create widespread critical to extremely
critical fire weather conditions on Sunday. Blowing dust, especially
in areas that have received little to no precipitation, may cause
visibility to drop below a half mile. Scattered showers and high
elevation snow favor northern and eastern areas Tuesday onward.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 109 PM MDT Sat Apr 26 2025

A potent upper level low over central CA will wobble east over NV/UT
through Sunday night, with strong southwest flow aloft spreading
over the Desert SW and NM. Right now, what remains of the backdoor
cold front is modifying and mixing with richer Gulf moisture,
advecting northwest from far west TX. Surface dewpoint temperatures
in the 50s to low 60s characterize this airmass, with low level
moisture sufficiently deep to fuel another round of convection later
this afternoon/evening east of the central mountain chain.
Instability and shear across the east central and southeast plains
are favorable for another round of severe storms and the SPC has
upgraded the day one convective outlook to show a slight risk. In
addition to large hail, we can not rule out isolated tornadoes given
the strong veering wind profiles just off of the surface and healthy
east-southeast inflow. Issued a Flash Flood Watch earlier for this
afternoon/evening for De Baca, Curry and Quay Counties, where heavy
rains of up to 7" fell over the past 24hrs. Very little additional
rainfall is needed to cause additional flash flooding and that area
is exactly where the latest HRRR and HREF develop storms in a couple
of hours. Dry air aloft will put the kibosh on convection by
midnight, then mix to the surface Sunday with strong southwest winds
developing by noon. Added the middle RGV to the High Wind Warning
and issued a Wind Advisory for some of the surrounding zones for
Sunday. Patches of blowing dust will likely develop Sunday
afternoon, but recent precipitation makes defining the exact areas
even more difficult. The RGV, Upper Tularosa Valley and areas near
Roswell make the most sense for blowing dust Sunday afternoon. The
upper level low will move east into the southern Rockies late Sunday
night, turning our winds to the west and bringing a weak Pacific
cold front through.

&&

.LONG TERM...
(Monday through Friday)
Issued at 109 PM MDT Sat Apr 26 2025

Windy conditions remain across northeast NM Monday as upper and mid
level winds remain strong and a lee surface low forms in southeast
CO/northeast NM. Combined with very dry, well mixed surface layers,
wind gusts between 35-45mph are possible. Isolated windy conditions
also appear likely across the Sacramento Mountains, with ~40kt 700mb
flow latching onto the mountain range. A backdoor front pushes into
northeast NM late Monday night and works up against the central
mountain chain by Tuesday morning, perhaps creating a brief period
of gusty gap winds, though confidence is not high on this. Moisture
behind the front interacting with synoptic forcing may work to
induce showers and thunderstorms across the northeast and eastern
parts of NM Tuesday afternoon and evening. Drier air begins to work
its way into NM Wednesday as an upper level trough approaches,
however dryline-induced thunderstorms will again be possible across
the eastern plains Wednesday afternoon/evening. Additional embedded
shortwaves and vorticity lobes in the upper level flow attempt to
materialize showers and thunderstorms across the northern mountains,
northeast and eastern NM Thursday. A backdoor front pushes into
eastern NM late Thursday into Friday, which is likely to return
moisture to the region and more dryline-induced thunderstorms Friday
and into the weekend. On a temperature front, high temperatures are
likely to wobble between 5F below and 5F above average throughout
much of the week for much of the area.

&&

.AVIATION...
(00Z TAFS)
Issued at 544 PM MDT Sat Apr 26 2025

Strong-to-severe thunderstorms will continue to move eastward
across the east central and southeast plains until mid-to-late
evening. Large hail, damaging winds, and tornadoes are possible
from stronger cells. Widespread low clouds and areas of fog will
return to the area east of the central mountain chain tonight, but
will diminish early Sunday morning as strong southwest flow aloft
moves over the area. Southwest wind gusts in the 35-45 KT range
will be common Sunday from late morning until sunset, except for
gusts up to 50 KT from the middle Rio Grande Valley eastward to
the east slopes of the central mountain chain.

&&

.FIRE WEATHER...
Issued at 109 PM MDT Sat Apr 26 2025

...CRITICAL FIRE WEATHER THREAT THROUGH SUNDAY MAINLY WESTERN AND
CENTRAL NM THEN POSSIBLY EASTERN NM MONDAY...

Critical fire weather conditions will continue across central and
western portions of the area through early this evening, then
redevelop and become more widespread across all of western and
central NM on Sunday as winds aloft trend up and a lee side trough
deepens. Fire growth from lightning starts along the east slopes of
the Sangre De Cristos is possible Sunday. Near-critical to critical
fire weather conditions will redevelop Monday, but be limited to
eastern portions of the area that have had some recent wetting rain.
Portions of northeast NM may require a warning on Monday if fuels
are determined to be receptive to fire spread. Temperatures will
drop to near/below average behind a Pacific front Monday through
Wednesday. The combination of an upper level trough and backdoor
front will bring chances for wetting showers and storms Tue/Wed,
mainly to northern and eastern NM. Another trough may bring chances
for wetting storms, mainly to eastern NM, on Friday. Chances for
critical fire weather conditions will be back on the uptrend next
weekend as a potent west coast trough moves inland and steers
stronger westerlies over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  41  70  35  65 /   0   0   0   0
Dulce...........................  35  69  30  62 /   0   5   0   0
Cuba............................  39  71  31  63 /   0   5   0   0
Gallup..........................  31  66  25  64 /   0   0   0   0
El Morro........................  37  67  30  62 /   0   0   0   0
Grants..........................  34  72  28  67 /   0   0   0   0
Quemado.........................  37  67  29  66 /   0   0   0   0
Magdalena.......................  45  74  38  70 /   0   0   0   0
Datil...........................  38  68  31  66 /   0   0   0   0
Reserve.........................  35  70  27  71 /   0   0   0   0
Glenwood........................  37  75  32  75 /   0   0   0   0
Chama...........................  35  64  28  56 /   0   5   0   0
Los Alamos......................  48  71  39  63 /   0   0   0   0
Pecos...........................  41  72  35  63 /  10   0   0   0
Cerro/Questa....................  40  67  33  61 /   0   0   0   0
Red River.......................  36  58  28  52 /  10   0   0   0
Angel Fire......................  32  65  25  57 /  20   0   0   0
Taos............................  36  71  30  64 /   5   0   0   0
Mora............................  38  70  33  63 /  20   0   0   0
Espanola........................  46  78  38  71 /   0   0   0   0
Santa Fe........................  46  73  38  63 /   5   0   0   0
Santa Fe Airport................  44  76  36  67 /   0   0   0   0
Albuquerque Foothills...........  53  78  46  71 /   0   0   0   0
Albuquerque Heights.............  50  80  43  72 /   0   0   0   0
Albuquerque Valley..............  48  81  39  75 /   0   0   0   0
Albuquerque West Mesa...........  49  80  43  73 /   0   0   0   0
Belen...........................  44  83  40  77 /   0   0   0   0
Bernalillo......................  48  81  41  74 /   0   0   0   0
Bosque Farms....................  44  82  38  75 /   0   0   0   0
Corrales........................  47  81  41  74 /   0   0   0   0
Los Lunas.......................  43  82  39  75 /   0   0   0   0
Placitas........................  50  77  43  69 /   0   0   0   0
Rio Rancho......................  49  80  43  74 /   0   0   0   0
Socorro.........................  47  84  42  80 /   0   0   0   0
Sandia Park/Cedar Crest.........  47  72  39  65 /   0   0   0   0
Tijeras.........................  47  75  40  67 /   0   0   0   0
Edgewood........................  43  75  38  67 /   0   0   0   0
Moriarty/Estancia...............  37  76  33  69 /   0   0   0   0
Clines Corners..................  40  72  35  65 /   5   0   0   0
Mountainair.....................  46  73  38  69 /   0   0   0   0
Gran Quivira....................  43  75  38  69 /   0   0   0   0
Carrizozo.......................  51  80  47  73 /   0   0   0   0
Ruidoso.........................  49  73  45  67 /   0   0   0   0
Capulin.........................  45  72  37  66 /  30   0   0   0
Raton...........................  43  76  34  70 /  30   0   0   0
Springer........................  44  77  36  71 /  30   0   0   0
Las Vegas.......................  43  73  37  66 /  20   0   0   0
Clayton.........................  50  80  45  74 /  30   0   0   0
Roy.............................  48  77  41  69 /  40   0   0   0
Conchas.........................  52  86  46  78 /  40   0   0   0
Santa Rosa......................  49  83  45  75 /  30   0   0   0
Tucumcari.......................  55  86  48  78 /  50   0   5   0
Clovis..........................  56  87  51  81 /  40   5  10   0
Portales........................  55  88  50  82 /  30   0  10   0
Fort Sumner.....................  55  88  49  80 /  50   0   0   0
Roswell.........................  55  94  55  87 /   5   0   0   0
Picacho.........................  48  85  48  79 /   0   0   0   0
Elk.............................  49  81  49  77 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 9 PM MDT Sunday for NMZ101-105-
106-109-120>125.

Wind Advisory from noon to 8 PM MDT Sunday for NMZ208-211-
216>218-230>233-238-241.

Red Flag Warning until 7 PM MDT this evening for NMZ105-106-109.

High Wind Warning from noon to 8 PM MDT Sunday for NMZ212>215-
219>229-239-240.

Flood Watch until 9 PM MDT this evening for NMZ234-235-237.

&&

SHORT TERM...11
LONG TERM....77
AVIATION...44

Please note: The SYNOPSIS section will be terminated by the end of April.

In the hours before

Local storm report, Apr 26, 5:01 PM MDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
501 PM MDT Sat Apr 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Hail             7 ENE Yeso              34.47N 104.48W
04/26/2025  M1.50 Inch       De Baca            NM   CO-OP Observer

&&

CG
Local storm report, Apr 26, 5:31 PM MDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
531 PM MDT Sat Apr 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             9 SE Variadero          35.30N 104.33W
04/26/2025  M2.00 Inch       San Miguel         NM   Trained Spotter

&&

CG
Local storm report, Apr 26, 5:50 PM MDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
550 PM MDT Sat Apr 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Tornado          12 NNW Bitter Lake Wild 33.63N 104.47W
04/26/2025                   Chaves             NM   Broadcast Media

&&

CG
Local storm report, Apr 26, 6:22 PM MDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
622 PM MDT Sat Apr 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Tornado          10 NNE Bitter Lake Wild 33.60N 104.33W
04/26/2025                   Chaves             NM   Public

            Social media video shows tornado on the
            ground near Acme NM.

&&

CG
Local storm report, Apr 26, 6:52 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
652 PM MDT Sat Apr 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Hail             8 NNE Bitter Lake Wildl 33.58N 104.37W
04/26/2025  M2.50 Inch       Chaves             NM   Storm Chaser

&&

CG
Local storm report, Apr 26, 6:57 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
657 PM MDT Sat Apr 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tornado          7 N Bitter Lake Wildlif 33.55N 104.40W
04/26/2025                   Chaves             NM   Storm Chaser

            Tornado photographed 3 miles north of
            location.

&&

CG

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 6:10 PM MDTSevere Thunderstorm WarningABQChaves65 min
Apr 26, 6:19 PM MDTTornado WarningABQChaves26 min
Apr 26, 6:26 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay64 min
Apr 26, 6:35 PM MDTFlash Flood WarningABQDe Baca, Guadalupe3 hr
Apr 26, 6:46 PM MDTTornado Warning Tornado observedABQChaves44 min
Apr 26, 7:07 PM MDTSevere Thunderstorm WarningABQGuadalupe38 min
Apr 26, 7:25 PM MDTSevere Thunderstorm Warning Considerable damage threatABQCurry, De Baca, Quay, Roosevelt50 min
Apr 26, 7:28 PM MDTFlash Flood WarningABQCurry, De Baca, Quay, Roosevelt3 hr
Apr 26, 7:43 PM MDTSpecial Weather StatementABQGuadalupe32 min
Apr 26, 8:12 PM MDTSevere Thunderstorm WarningABQCurry, Quay, Roosevelt48 min
Apr 26, 9:48 PM MDTFlash Flood WarningABQDe Baca117 min
Apr 27, 3:36 AM MDTFire Weather WatchABQColfax, Mora, San Miguel, Union24 hr
Apr 27, 1:50 PM MDTDust Storm WarningABQChaves55 min
Apr 27, 2:44 PM MDTDust Storm WarningABQChaves91 min
Apr 27, 2:58 PM MDTDust Storm WarningABQChaves77 min
Apr 27, 4:22 PM MDTDust Storm WarningABQChaves113 min
Apr 27, 4:55 PM MDTDust Storm AdvisoryABQLincoln2 hr
Apr 27, 5:12 PM MDTDust Storm AdvisoryABQChaves, Lincoln2 hr

Nearby

Tornado Warnings in New Mexico, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.